MAUDE Adverse Event Report: COOK INC YUEH CENTESIS DISPOSABLE CATHETER NEEDLE; GCB NEEDLE, CATHETER

COOK INC YUEH CENTESIS DISPOSABLE CATHETER NEEDLE; GCB NEEDLE, CATHETER
Model Number N/A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Hematoma (1884); No Code Available (3191)
Date of Event 05/11/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
Customer reported that a patient was undergoing a cholangiogram using a yueh centesis disposable catheter needle.The needle reportedly broke off in the patient.The activities to address the event at the time were not provided.The patient was returned to surgery late in the night to evacuate a hematoma.The customer reports that the patient may be returned for additional unspecified surgery.It is not known if any unintended portion of the device is retained within the patients' body.No further event or patient information is available as of the date of this report.The device that is the subject of this report was received by the manufacturer for evaluation.
 
Event or Problem Description
Customer reported that a patient was undergoing a cholangiogram using a yueh centesis disposable catheter needle.The needle reportedly broke off in the patient.The activities to address the event at the time were not provided.The patient was returned to surgery late in the night to evacuate a hematoma.The customer reports that the patient may be returned for additional unspecified surgery.It is not known if any unintended portion of the device is retained within the patients' body.No further event or patient information is available as of the date of this report.The device that is the subject of this report was received by the manufacturer for evaluation.Additional information: follow-up information was requested.The customer advised that the patient expired.The date of death is not known.The cause of death is not known.Customer also stated that the broken needle fragment was retrieved on the date of the initial intervention.Additional patient and event information was requested.
 
Additional Manufacturer Narrative
Additional information: multiple attempts were made to gain additional information on the relationship between the adverse event and the alleged device failure mode, the date the patient expired, if the cholangiogram was performed before or after the report of the hematoma, the etiology of the hematoma formation, and information on when the needle broke during the procedure.Additional information has also been requested to help clarify the sequence of events from when the patient was initially admitted to the hospital, to the time that the patient allegedly expired.Autopsy and pathology reports have been requested but have not been made available to the cook incorporated investigation team at this time.These requests were made via email twice before the facility stated the patient had expired and an additional four requests after this information was received.The district manager called on the attending physician on (b)(6) 2017 and was told the following from the physician.The physician stated that there was no issue with the product and he has used yuehs for years and the issue came up when he tried to re-sheath it.He explained further that he was going liver to gallbladder.He said he thought he was in the gallbladder and took out the inner stylet.He realized he only had the tip in the gallbladder so he tried to re-sheath and he said at that point the needle went outside the catheter and sat in the peripheral portion of the liver.He stated the patient came in with a ridiculously high temperature after overdosing and that the patient did not expire because of the product.He repeated again that the separated device is completely unrelated to the patient expiring.The physician declined to answer any additional questions as he believed the yeuh was unrelated to the patient death.
 
Additional Manufacturer Narrative
Investigation evaluation: a review of the complaint history, device history record, documentation, drawing, quality control, specifications, and a visual inspection of the returned device were conducted during the investigation.Additionally, details surrounding the usage of the device were obtained from the physician.The device was returned in an incomplete condition; only the distal end of the catheter was returned.The visual inspection of the returned portion of the device confirmed that the catheter tubing was free of obstructions.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.Based on the information provided, the examination of the returned product, and the results of our investigation, a definitive root cause could not be determined.We will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.

Brand Name
YUEH CENTESIS DISPOSABLE CATHETER NEEDLE
Common Device Name
GCB NEEDLE, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6629490
Report Number1820334-2017-01355
Device Sequence Number1083370
Product Code GCB
UDI-Device Identifier00827002094925
UDI-Public(01)00827002094925(17)180928(10)6242312
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/25/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberDTVN-5.0-19-15.0-YUEH
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 05/12/2017
Supplement Date Received by Manufacturer06/06/2017
08/11/2017
08/22/2017
Initial Report FDA Received Date06/09/2017
Supplement Report FDA Received Date08/09/2017
08/11/2017
09/25/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age28 YR